Minnesota, 2017

Damaging Winds in Minnesota, June 13, 2017

June 13, 2017 · NWS ABR · 2 events in 2 counties and zones

Lift from a large upper level low pressure area in the Great Basin area brought a line a thunderstorms to the region into the early morning hours. This line bowed out in several areas bringing damaging wind gusts of 60 to 70 mph to parts of west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Lift from a large upper level low pressure area in the Great Basin area brought a line a thunderstorms to the region into the early morning hours. This line bowed out in several areas bringing damaging wind gusts of 60 to 70 mph to parts of west central Minnesota. This early morning episode would be followed by more widespread severe weather later in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 13, 5:00 AM CST, 25 minutes earlier.

Area forecast discussion, Jun 13, 5:00 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
600 AM CDT Tue Jun 13 2017

.UPDATE...
Issued at 558 AM CDT Tue Jun 13 2017

Just a quick update as the watch has been cancelled. Looks like we
are still on for severe weather this afternoon. The aforementioned
stratus that could have played spoiler-maker to the forecast has
yet to materialize, giving greater confidence on the potential for
severe weather this afternoon.

&&

.SHORT TERM...(Today through Tonight)
Issued at 215 AM CDT Tue Jun 13 2017

Convection, which features a line along the Missouri valley, with
additional discrete cells, continues to be the main focus of the
short term. Generally, CAMs support this to continue east/northeast
and crossing the CWA over the course of the overnight/early morning
hours supported by 30-40kt low level jet.

It gets a little trickier for later today once this convection has
weakened and moved northeast. For one, NAM BUFKIT profiles and
blended aviation guidance support the notion that this convection
will generate a stratus layer. We will also see 700mb temperatures
warm to +14C, and NAM BUFKIT profiles are capped through most of the
day. Thus, morning convection will be followed by a lull for much of
the day. A shortwave pivoting around the broad upper circulation to
the west will provide the upper support, though its also interesting
to note that a 70kt jet streak sets up just to the west, which
places us under the right exit region. Otherwise, there will be a
surface boundary over the James valley by the afternoon, and NAM/GFS
agree that the cap will shift to the east with the potential for
explosive development late this afternoon.

Severe weather looks to run the gamut, with strong - mostly
unidirectional southerly flow through the profile. 0-6km shear is on
the order of 50-60kts, and 0-1km upwards of 30kts, and MLCAPE
topping out above 3000j/kg. CAMs all generally come to this
consensus and we will be looking at additional severe weather east
of the James valley.

.LONG TERM...(Wednesday through Monday)
Issued at 215 AM CDT Tue Jun 13 2017

Upper low to the west slowly begins to lift northeast over the course
of Tuesday night into Wednesday/Wednesday night. There will be at
least one weak wave that pivots around this feature, with NAM BUFKIT
soundings showing some mid level ascent/moisture, but a dry subcloud
layer below 10kft. Cant rule out a sprinkle but generally this looks
like a dry scenario. Temperatures stay mild due to deep mixing in
westerly flow despite CAA.

Mostly zonal flow aloft is expected Thursday - Saturday with a shift
to more northwesterly flow. Blended guidance does generate some POPs
Saturday with a shortwave zipping across the northern tier CONUS.
Otherwise, this flow will result in more seasonal temperatures over
the course of the next few days, along with low humidity.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1230 AM CDT Tue Jun 13 2017

The potential remains for storms to impact the KPIR/KMBG terminals
shortly, before eventually moving towards KABR/KATY. Models also
show MVFR stratus may develop in the wake of these storms, and
linger for a portion of the morning in KPIR/KMBG and potentially
into the afternoon hours for KABR/KATY. If we clear, storms will
re-develop this afternoon/evening near KABR/KATY terminals as
well. Otherwise, VFR conditions will develop in the wake of this
system from west to east during the late morning/early afternoon
hours-and continue through the end of this TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Connelly
SHORT TERM...Connelly
LONG TERM...Connelly
AVIATION...Connelly
Hazardous weather outlook, Jun 13, 4:25 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
525 AM CDT Tue Jun 13 2017

MNZ039-046-SDZ007-008-011-019>023-141030-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast this morning, and an
isolated severe storm or two could produce hail to quarter size.
Storms will redevelop this afternoon ahead of a cold front. The
threat storms pose this afternoon include large hail, strong
winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ005-006-010-017-018-036-037-051-141030-
McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast early today, however
severe weather is not expected for the rest of the morning hours.
Storms will redevelop this afternoon ahead of a cold front. Storms
that form this afternoon could generate large hail and strong
winds. An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ003-004-009-015-016-033>035-045-048-141030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast through the early
morning hours, however no severe weather is expected. Thunderstorm
chances will rapidly diminish through the mid to late morning
hours with dry conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jun 13, 2:55 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     TSTM WND GST     5 SSW RICHMOND LAKE REC 45.47N 98.64W
06/13/2017  M61 MPH          BROWN              SD   MESONET

&&

DM
Local storm report, Jun 13, 2:59 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     TSTM WND GST     RICHMOND LAKE REC AREA  45.55N 98.61W
06/13/2017  M71 MPH          BROWN              SD   MESONET

&&

DM
Local storm report, Jun 13, 3:02 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
402 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             ABERDEEN                45.47N 98.48W
06/13/2017  E1.00 INCH       BROWN              SD   NWS EMPLOYEE

&&

DM
Local storm report, Jun 13, 3:04 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             ABERDEEN                45.47N 98.48W
06/13/2017  E0.75 INCH       BROWN              SD   TRAINED SPOTTER

&&

DM
Local storm report, Jun 13, 3:09 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     ABERDEEN                45.47N 98.48W
06/13/2017                   BROWN              SD   PUBLIC

            SOME TREE LIMBS DOWN IN ABERDEEN.

&&

DM
Special weather statement, Jun 13, 3:15 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
415 AM CDT TUE JUN 13 2017

SDZ006-007-011-131000-
Marshall SD-Brown SD-Day SD-
415 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAY...MARSHALL AND
NORTHEASTERN BROWN COUNTIES UNTIL 500 AM CDT...

At 415 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ludden to near Claremont to 7 miles south
of Andover. Movement was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Britton, Veblen, Bristol, Langford, Hecla, Roslyn, Pierpont,
Claremont, Andover, Eden, Kidder, Grenville, Lake City, Buffalo
Lakes, Clear Lake Rec Area, Piyas Lake, Fort Sisseton State Park, Red
Iron Housing, Pickerel Lake Rec Area and Opitz Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
northeastern South Dakota.

LAT...LON 4548 9725 4518 9797 4560 9802 4594 9825
      4593 9725
TIME...MOT...LOC 0915Z 234DEG 36KT 4595 9814 4565 9794 4530 9792

SRF

The radar

The Aberdeen radar (KABR), 150 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Stone

When
June 13, 5:25 AM CST
Where
Big Stone County, 2.98 mi WSW of Graceville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.560, -96.490

Thunderstorm Wind, Traverse

When
June 13, 7:45 AM CST
Where
Traverse County, 0.84 mi SE of Tintah
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -96.320

Estimated seventy mph winds brought many large tree branches down in Tintah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708391, 708390.